Prescription and Illicit Drug Abuse
Frequently Asked Questions
11. If I use prescription medications the wrong way, how could that affect my health?
Taking medications the wrong way -- whether by accident or on purpose -- can make your health worse. Opioids (painkillers) can be addictive and they can have serious side effects, including slowed breathing and death from overdose.
Depressants can also be addictive if taken incorrectly. Their side effects include confusion and impaired coordination. Older adults are especially sensitive to these side effects, which can increase their risk of accidents and falls. Combining a depressant with anything that can cause sleepiness, such as alcohol or pain medications, can be very dangerous. And taking too many sleeping pills can cause delirium and worsen the symptoms of dementia.
Stimulants can be addictive if not taken as prescribed. Repeated use or high doses of stimulants can lead to feelings of hostility, anxiety or paranoia. Also, taking high doses of a stimulant may cause an irregular heartbeat, a dangerous rise in body temperature, heart failure, or seizures.
Taking a stimulant at the same time as certain other medicines can also be dangerous. For example, taking a stimulant and a cold medicine containing a decongestant can lead to dangerously high blood pressure or irregular heart rhythms.